Hail, Jackson
- When
- August 19, 10:02 PM CST to 10:05 PM CST
- Where
- Jackson County, 0.87 mi NE of Whiting
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.590, -95.610
On the evening of August 19, a line of very strong thunderstorms including a couple embedded supercells moved southward out of Nebraska and into northeast Kansas. The storms left behind an expansive swath of structure and crop damage as the storms produced very large hail and 90 to 100 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of August 19, a line of very strong thunderstorms including a couple embedded supercells moved southward out of Nebraska and into northeast Kansas. The storms left behind an expansive swath of structure and crop damage as the storms produced very large hail and 90 to 100 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 19, 8:45 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 945 PM CDT FRI AUG 19 2011 .UPDATE... ...UPDATED FOR CURRENT TRENDS AND INCREASING FLASH FLOOD POTENTIAL... LATEST OBSERVATIONS CONTINUE TO SUPPORT A HEAVY RAIN THREAT ACROSS THE AREA TONIGHT. OBSERVATIONS AND NEW SHORT TERM MODEL GUIDANCE AS WELL AS THE 00 UTC NAM ALSO SUPPORT THIS HEAVY RAIN POTENTIAL. THE THREAT APPEARS TO BE AMPLIFIED ACROSS NORTHEAST KANSAS... COINCIDENTALLY IN MUCH OF THE SAME AREA THAT RECEIVED 1 TO 2 INCHES OF HEAVY RAIN LAST NIGHT. AN INITIAL LINE OF CONVECTION ACROSS SOUTHEAST NEBRASKA WILL BUILD SOUTH WITH SOME MINOR BACKBUILDING POSSIBLE ACROSS EXTREME NORTHERN KANSAS THROUGH 05Z. WILL THEN EXPECT CONVERGENCE IN THE LOWER LEVELS TO BE MAXIMIZED BETWEEN 04Z AND 12Z NEAR AND JUST NORTH OF INTERSTATE 70 WHILE THE SHORT WAVE TROUGH ALOFT SLOWLY MAKES ITS WAY TO THE EAST. MOISTURE CONTENT WILL INCREASE INTO NORTHEAST KANSAS PRIOR TO THAT TIME. ALL IN ALL...PEAK RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED WITH THE HEAVIEST STORMS...WITH THE BEST CHANCE FOR MORE PROLONGED TSTORM ACTIVITY TO AFFECT SATURATED GROUNDS WITHIN THE FLASH FLOOD WATCH AREA. BARJENBRUCH && .DISCUSSION... TONIGHT-SATURDAY: ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED BY MID EVENING INTO THE OVERNIGHT HOURS ACROSS THE CWA. AS OF EARLY THIS AFTERNOON...FINE LINE RADAR AND SURFACE MESONET OBSERVATIONS SHOWED A NW-SE ORIENTED FRONTAL BOUNDARY LOCATED OVER THE FAR SOUTHWESTERN CWA DELINEATING COOLER/MOIST CONDITIONS TO THE NORTH AND VERY HOT SFC TEMPERATURES TO THE SOUTH. AN UPPER DISTURBANCE WAS APPROACHING THE HIGH PLAINS...WITH CONVECTION NOW DEVELOPING OVER PARTS OF SW KANSAS AND SE COLORADO. THIS SFC BOUNDARY WILL DRIFT SOUTHWARD THROUGH TONIGHT AS THE UPPER WAVE MOVES ACROSS THE CENTRAL PLAINS. THE ONGOING CONVECTION IS PARTIALLY IN RESPONSE TO THE UPPER WAVE...AND ANTICIPATE THIS REGION OF ACTIVITY TO EXPAND IN COVERAGE AS IT MOVES NORTHEASTWARD ACROSS CENTRAL/NORTHERN KANSAS...MAINLY NORTH OF THE SFC BOUNDARY. SOME OF THIS ACTIVITY DURING THE EVENING MAY BECOME ROBUST...WITH THE STRONGEST ACTIVITY INITIALLY RESIDING OVER THE NORTHWEST HALF OF THE CWA. FURTHER CONCENTRATION OF CONVECTION OVER SE NEBRASKA INTO FAR NORTHERN KANSAS MAY EVOLVE INTO A COMPLEX...WITH OUTFLOW PROPAGATING THE SYSTEM MORE TO THE EAST OR SOUTHEAST BACK INTO PORTIONS OF THE CWA. THEREFORE...THE HIGHEST PROBABILITY OF CONVECTION FROM 00Z- 12Z WILL BE LOCATED ALONG AND NORTH OF INTERSTATE 70. OVERALL SHEAR/INSTABILITY LOWER THAN LAST NIGHTS EVENT...WITH THE MOST PROBABLE WINDOW OF OPPORTUNITY FOR SEVERE WEATHER PRIOR TO 08Z...GENERALLY NORTHWEST OF LINE FROM HOLTON TO ABILENE. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG WINDS UP TO 60 MPH. ADDITIONALLY...LOCALIZED FLOODING MAY OCCUR IN THE MOST ROBUST ACTIVITY OVER PREVIOUSLY WET GROUNDS. CHANCES FOR ELEVATED THUNDERSTORMS/SHOWERS WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF SATURDAY BEFORE THE UPPER WAVE DEPARTS AND HIGH PRESSURE BEGINS TO BUILD IN FROM THE NORTH. LOWS TONIGHT WILL FALL INTO THE UPPER 60S TO LOWER 70S...WITH HIGHS ON SATURDAY ONLY REMAINING IN THE 80S WITH AMPLE CLOUD COVER AND PRECIPITATION EXPECTED. BLAIR PRECIP CHANCES DECREASE INTO THE EVENING HOURS SATURDAY NIGHT AS THE HIGH PUSHES IN AND THE FRONT MOVES TO THE SOUTH. OVERNIGHT LOWS IN THE 60S SHOULD BECOME HIGHS IN THE 80S SUNDAY WITH SOUTHEAST WINDS. SLIGHT CHANCES FOR PRECIP ON MONDAY AS LOW LEVEL JET RETURNS OVER THE FRONT AND ACROSS EASTERN KANSAS. CLIPPER SHORTWAVE TROF MOVING OUT OF THE UPPER MIDWEST MAY TRACK TO THE EAST OF THE STATE BUT WORTH LEAVING SLIGHT CHANCES AGAIN FOR TUESDAY. STRONGER FRONT MOVES IN BEHIND TROF PASSAGE ON WEDNESDAY AND WAS ABLE TO DIMINISH POP CHANCES WEDNESDAY DURING THE DAY THROUGH FRIDAY. STRONG RIDGE BUILDS ALOFT OVER COOLER SURFACE HIGH THAT SHIFTS INTO THE EAST COAST. HIGHS END OF THE WEEK MAY BE ABLE TO COOL INTO THE MID 80S. 67 && .AVIATION... VFR CONDITIONS EXPECTED FOR THE NEXT FEW HOURS BEFORE THUNDERSTORMS MOVE INTO THE TERMINALS DURING THE OVERNIGHT HOURS. MVFR CONDITIONS WILL BE POSSIBLE IN THE STRONGER STORMS OVERNIGHT. BEST CHANCES FOR MVFR CONDITIONS APPEAR TO BE IN THE 06-10Z TIME FRAME. CONDITIONS SHOULD IMPROVE TOWARDS DAYLIGHT BUT SHOWERS ARE EXPECTED TO LINGER INTO THE DAY TOMORROW. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ011-012-023- 024-026-039-040. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 453 PM CDT FRI AUG 19 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-202200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 453 PM CDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO SPREAD EASTWARD ACROSS MUCH OF THE AREA THIS EVENING AND OVERNIGHT. HEAVY RAINFALL OF AN INCH OR GREATER IS POSSIBLE...WHICH WILL INCREASE FLOODING POTENTIAL... PARTICULARLY IN THOSE AREAS THAT RECEIVED HEAVY RAINFALL ON THURSDAY NIGHT. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL AND GUSTY WINDS...WITH A LOW END THREAT OF SEVERE WEATHER NORTHWEST OF A HOLTON TO ABILENE LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS CHANCES WILL LINGER ACROSS THE ENTIRE AREA INTO SATURDAY AFTERNOON. ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT THROUGH EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 857 PM CDT FRI AUG 19 2011 KSZ020-034-200245- CLOUD-OTTAWA- 857 PM CDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA AND SOUTHERN CLOUD COUNTIES... THROUGH 945 PM CDT...THUNDERSTORMS WILL MOVE EAST NORTHEAST AT 35 MPH ACROSS PORTIONS OF OTTAWA AND SOUTHERN CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 45 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE TESCOTT...ADA...CULVER...GLASCO...MINNEAPOLIS... DELPHOS...BENNINGTON...WELLS...NILES...MILTONVALE AND AURORA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3946 9794 3958 9738 3896 9737 3896 9794 TIME...MOT...LOC 0156Z 250DEG 31KT 3926 9808
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT FRI AUG 19 2011
KSZ011-012-200345-
BROWN-NEMAHA-
955 PM CDT FRI AUG 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND
NORTHWESTERN BROWN COUNTIES...
THROUGH 1045 PM CDT...THUNDERSTORMS WILL MOVE SOUTHEAST AT 30 MPH
ACROSS PORTIONS OF NORTHEASTERN NEMAHA AND NORTHWESTERN BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 45 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
ONEIDA...SABETHA...MORRILL...FAIRVIEW...RESERVE...HAMLIN...
HIAWATHA...POWHATTAN AND KICKAPOO RESERVATION.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3991 9533 3990 9534 3967 9568 3995 9608
4001 9595 4000 9556
TIME...MOT...LOC 0255Z 310DEG 28KT 4002 9586SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT FRI AUG 19 2011
KSZ012-200415-
BROWN-
1035 PM CDT FRI AUG 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR BROWN COUNTY...
THROUGH 1115 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 35 MPH
ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE KICKAPOO RESERVATION...ROBINSON...WILLIS...HORTON
AND EVEREST.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3992 9559 3978 9533 3965 9534 3965 9569
3969 9579 3976 9578
TIME...MOT...LOC 0335Z 313DEG 29KT 3979 9566The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 04:02 UTC.
18 hail, 4 thunderstorm wind. Local standard time, as filed.
Three windows were broken out on the north side of the house. Hail damaged the siding on the north, east, and south sides of the home.
The hail was accompanied by 55 mph wind gusts.
Hail damaged the siding of the home.
Multiple reports of wind damage east of Whiting from the Public and Trained Spotters. Reports of several outbuildings destroyed, power poles and highway signs blown over, wind gust estimated greater than 90 mph. Four broken windows in home, skylight broken in outdoor building. Corn fields stripped, 12 inch diameter tree limbs down in yard. Siding damaged by wind blown hail, three foot diameter trees uprooted, a total of eight trees down on property. Report from spotter of 6 to 12 inch diameter trees limbs down east of Whiting. Three windows broken in home from wind blown hail. One foot diameter tree limbs down with a large outdoor shed destroyed.
The hail was accompanied by winds of over 50 mph.
An outdoor machine shed was destroyed by strong winds around 70 mph.
Multiple windows were broken out due to large hail and gusty winds.
Damage to bean and corn crops was reported as a result of strong winds and large hail. A shed was destroyed and windows were blown out on the north side of multiple homes.
Emergency manager estimates winds of 60 mph.
Three windows were broken on the west side of a home due to wind driven hail. Damage to the vinyle siding of the home was also reported.
Hail cracked two windows at the home.
Telephone pole blown down along with 2-3 inch diameter limbs. Resident estimated winds potentially as high as 100 mph. Other estimates of 90 mph. One tree three foot in diameter uprooted, another tree one foot in diameter uprooted on property.
A small tree was blown down and damage to bean crops occurred as a result of strong winds and large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343522, 343526, 343561, 343528, 343531, 343973, 343534, 343535, 343536, 343539, 343540, 343541, 343544, 343545, 343980, 343551, 343555, 343977, 343552, 343554, 343556, 343559.